Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 194, NWS Des Moines, IA

June 22, 2017Cerro Gordo County, Hancock County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2017, 7:30 PM CDT for Cerro Gordo County, Hancock County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2017, 7:30 PM CDT (00:30 UTC)
Expired
Jun 22, 2017, 8:15 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Cerro Gordo County, IA, Hancock County, IA

The radar

The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

800 
WUUS53 KDMX 230030
SVRDMX
IAC033-081-230115-
/O.NEW.KDMX.SV.W.0194.170623T0030Z-170623T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
730 PM CDT THU JUN 22 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hancock County in north central Iowa...
  Southwestern Cerro Gordo County in north central Iowa...

* Until 815 PM CDT.

* At 730 PM CDT, a severe thunderstorm was located 8 miles south of
  Britt, or 10 miles southwest of Garner, moving east at 25 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Clear Lake, Kanawha, Klemme, Thornton, Swaledale and Clear Lake
  State Park.

This includes Interstate 35 between mile markers 180 and 194.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4293 9384 4302 9385 4315 9331 4293 9329
TIME...MOT...LOC 0030Z 260DEG 23KT 4298 9374 

HAIL...1.75IN
WIND...<50MPH
 
$$

Cogil
3 follow-up statements
453 
WWUS53 KDMX 230041
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
741 PM CDT THU JUN 22 2017

IAC033-081-230115-
/O.CON.KDMX.SV.W.0194.000000T0000Z-170623T0115Z/
Hancock IA-Cerro Gordo IA-
741 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN HANCOCK AND SOUTHWESTERN CERRO GORDO COUNTIES...

At 741 PM CDT, a severe thunderstorm was located 7 miles south of
Garner, moving east at 25 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Clear Lake, Klemme, Thornton, Swaledale and Clear Lake State Park. 

This includes Interstate 35 between mile markers 180 and 193.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4293 9375 4302 9375 4315 9331 4293 9329
TIME...MOT...LOC 0041Z 263DEG 22KT 4299 9366 

HAIL...1.75IN
WIND...<50MPH
 
$$

Cogil
114 
WWUS53 KDMX 230052
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
752 PM CDT THU JUN 22 2017

IAC033-081-230115-
/O.CON.KDMX.SV.W.0194.000000T0000Z-170623T0115Z/
Hancock IA-Cerro Gordo IA-
752 PM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN HANCOCK AND SOUTHWESTERN CERRO GORDO COUNTIES...

At 752 PM CDT, a severe thunderstorm was located 7 miles northeast of
Belmond, or 10 miles south of Garner, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Klemme, Thornton and Swaledale. 

This includes Interstate 35 between mile markers 180 and 189.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4293 9366 4300 9365 4308 9330 4293 9329
TIME...MOT...LOC 0052Z 262DEG 25KT 4295 9355 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
382 
WWUS53 KDMX 230109
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
809 PM CDT THU JUN 22 2017

IAC033-081-230119-
/O.EXP.KDMX.SV.W.0194.000000T0000Z-170623T0115Z/
Hancock IA-Cerro Gordo IA-
809 PM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HANCOCK AND
SOUTHWESTERN CERRO GORDO COUNTIES WILL EXPIRE AT 815 PM CDT...
        
The storm which prompted the warning has weakened slightly below 
severe limits, and has exited the warned area. Therefore, the 
warning will be allowed to expire.

LAT...LON 4293 9366 4300 9365 4308 9330 4293 9329
TIME...MOT...LOC 0109Z 260DEG 23KT 4297 9342 

$$

Cogil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:02 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 22, 3:02 PM CDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
302 PM CDT Thu Jun 22 2017

.SHORT TERM.../Tonight through Friday/
Issued at 300 PM CDT Thu Jun 22 2017

The focus of the short term forecast is the potential for strong
to severe thunderstorms tonight into early Friday morning.
Scattered showers and isolated thunderstorms have festered through
the afternoon across portions of south central Iowa. Convection
has been focused along 20 knot jet axis and weak MCV tracking
along the Missouri state line.

The next round of thunderstorms will initiate near an advancing
cold front. At 300 PM, front extends near Sioux City to Mason
City. The front will begin to surge southeast with shortwave
aloft moving through the Northern Plains aiding convective
initiation. Ahead of the front, an unstable airmass is in place
with MU CAPE values near 1500 j/kg. 0-3 km bulk shear is progged
near 30-45 knots. Strong to marginally severe thunderstorms are
expected with damaging winds and hail possible.

Showers and thunderstorms will end over south central Iowa by 6
AM Friday. Surface high pressure will build over the Dakotas with
a cooler and drier airmass spreading over the Midwest. A Northwest
wind will be increasing during the afternoon with a tightening
pressure gradient. Highs will be unseasonably cool with 70s for
most locations.

.LONG TERM.../Friday night through Thursday/
Issued at 300 PM CDT Thu Jun 22 2017

Highlights of the extended forecast include a continuation of
below average temperatures through the middle of next week with
chances for precipitation mid to late next week.

Surface high pressure will build from the Northern Plains into
the Ozarks through Monday. The associated airmass will bring highs
in the 70s with lows in the upper 40s and 50s. Dry conditions are
expected with the exception of Saturday afternoon in north
central Iowa. A shortwave trough digging over the Midwest and
daytime heating will create enough instability for a few showers
and isolated thunderstorms.

An upper ridge begins to build into the Plains on Tuesday. The
pressure gradient will begin to increase across the Plains ahead
of a leeside trough. Chances for showers and thunderstorms will be
on the increase with return flow developing along with
temperatures returning to near to above average.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1234 PM CDT Thu Jun 22 2017

While storms have moved away from most TAF sites, KDSM will
continue to battle scattered storms early in the 18z issuance
period. Then all TAF sites will battle storms this evening with
cold frontal passage. Overall, VFR conditions expected, but may
see conditions fall to MVFR at times, especially with stronger
storms and frontal passage itself. Hints at some fog post frontal
passage, but confidence in winds going light enough not there to
introduce any at KFOD/KMCW/KALO, so have held off.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Angle
LONG TERM...Angle
AVIATION...Curtis
Hazardous weather outlook, Jun 22, 3:31 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
331 PM CDT Thu Jun 22 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-232045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
331 PM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Numerous thunderstorms will develop near and along an advancing
cold front through tonight. There will be a slight risk of severe
weather with large hail, damaging wind and locally heavy rains the
primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return to the forecast Tuesday Night and
Wednesday. The severe weather potential during these times will be
better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed from late this afternoon into the evening.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:22 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin38 min
Jun 22, 8:55 PM CDTSevere Thunderstorm WarningDMXButler, Franklin65 min
Jun 22, 9:49 PM CDTSevere Thunderstorm WarningDMXDallas, Polk41 min
Jun 22, 10:44 PM CDTSevere Thunderstorm WarningDMXJasper, Polk46 min
Jun 22, 11:08 PM CDTSevere Thunderstorm WarningDMXMarion, Polk, Warren37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.